Introduction: Toxic epidermal necrolysis (TEN) is a serious form of drug toxidermia, characterized by the abrupt destruction of the superficial layer of the skin and mucous membranes. Although rare, this severe form is life threatening
Objective: The aim of this study was to describe the diagnostic and therapeutic approach of two cases of toxic epidermal necrolysis in the emergency department (ED).
Methods: A retrospective study of two cases of patients admitted to the ED on Mongi Slim academic hospital in 2014 and 2017 with diagnoses of: Lyell and Stevens Johnson syndromes with iconography.
Cases: We report two cases of toxic epidermal necrolysis admitted in the ED. The first patient with the diagnosis of Lyell syndrome had an estimated zone of epidermis detachment of 50% and the second patient presented with Stevens Johnson syndrome with lesions of the external genitalia and mucous membranes. The lesions were multivisceral for both patients. The interval between the first dose and the onset of the symptomatology was 48 hours, the incriminated drugs were clavulanic acid / amoxicillin for Lyell’s Syndrome and non-steroidal anti-inflammatory drugs for Stevens Johnson. The imputability of these drugs was likely. The mortality risk, according to the Scorten score, was about 90% for Lyell syndrome and 35.3% for Stevens-Johnson syndrome. Immediate cessation of the drug administration was the first therapeutic measure. Both patients received rehydration, parenteral nutrition with glycemic control and pain management. The evolution was favorable for the Stevens Johnson syndrome, the patient with a syndrome of Lyell died of a septic shock.
Conclusion: The early diagnosis and treatment of toxic epidermal necrolysis condition the prognosis. The management of this serious toxidermia must be multidisciplinary.
Wolf R, Orion E, Marcos B, Matz H. Life-threatening acute adverse cutaneous drug reactions. Clin Dermatol 2005; 23:171-81.
Vinsonneau C, Benyamina M. Prise en charge initiale du grand brûlé. Réanimation 2009; 18:679-86.
Rochoy M. Méthode française d’imputabilité médicamenteuse, dite méthode Bégaud. Centre régional de pharmacovigilance du Nord-Pas- de-Calais. 2014. Available from: http://pharmacovigilance-npdc.fr/ enseignement-formation-pharmacologie/imputabilite-medicamenteuse- begaud/ (Last access 18/09/2019).
Bastuji-Garin S, Fouchard N, Bertocchi M, Roujeau JC, Revuz J, Wolkenstein P. SCORTEN: a severity-of-illness score for toxic epidermal necrolysis. J Invest Dermatol 2000; 115:149-53.
Mokline A, Rahmani I, Garsallah L, Tlaili S, Hammouda R, Messadi, AA. La nécrolyse épidermique toxique. Ann Burns Fire Disasters 2016; 29:37-40.
French LE. Toxic epidermal necrolysis and Stevens Johnson syndrome: our current understanding. Allergol Int Off J Jpn Soc Allergol 2006; 55:9-16.
Auquier-Dunant A, Mockenhaupt M, Naldi L, Correia O, Schröder W, Roujeau JC, et al. Correlations between clinical patterns and causes of erythema multiforme majus, Stevens-Johnson syndrome, and toxic epidermal necrolysis: results of an international prospective study. Arch Dermatol 2002; 138:1019-24.
Lyell A. Toxic epidermal necrolysis: an eruption resembling scalding of the skin. Br J Dermatol 1956; 68:355-61.
Roujeau JC, Kelly JP, Naldi L, Rzany B, Stern RS, Anderson T, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med 1995; 333:1600-7.
Azukizawa H, Kosaka H, Sano S, Heath WR, Takahashi I, Gao XH, et al. Induction of T-cell-mediated skin disease specific for antigen transgenically expressed in keratinocytes. Eur J Immunol 2003; 33:1879-88.
Nassif A, Moslehi H, Le Gouvello S, Bagot M, Lyonnet L, Michel L, et al. Evaluation of the potential role of cytokines in toxic epidermal necrolysis. J Invest Dermatol 2004; 123:850-5.
Paquet P. Toxic epidermal necrolysis: from diagnosis to treatment. Rev Med Liege 1992; 47:145-53.
Fritsch PO, Sidoroff A. Drug-induced Stevens-Johnson syndrome/toxic epidermal necrolysis. Am J Clin Dermatol 2000; 1:349-60.
Bali A, Pavi i B, Marinovi B, Ton i R. Atypical nevi in a patient after
toxic epidermal necrolysis. Acta Dermatovenerol Croat 2018; 26:183-5.
Paquet P, Jacob E, Damas P, Piérard GE. Recurrent fatal drug-induced toxic epidermal necrolysis (Lyell’s syndrome) after putative beta-lactam cross-reactivity: Case report and scrutiny of antibiotic imputability. Crit Care Med 2002; 30:2580-3.
Lissia M, Mulas P, Bulla A, Rubino C. Toxic epidermal necrolysis (Lyell’s
disease). Burns J Int Soc Burn Inj 2010; 36:152-63.
Haute Autorité de Santé. Nécrolyse épidermique - Syndromes de Stevens-Johnson et de Lyell. Available from: https://www.has-sante. fr/jcms/c_1012735/fr/necrolyse-epidermique-syndromes-de-stevens- johnson-et-de-lyell (Last access 29/09/2019).